Stephens Johnson Syndrome

Discussion in 'General Parenting' started by susiestar, Sep 4, 2013.

  1. susiestar

    susiestar Roll With It

    I hope all of us are aware that Stephens Johnson Syndrome is a severe reaction to certain medications. I have had an overall awarenss of this but not of the symptoms and/or progression. SJS is truly terrifying to me and I hope you can each take some time to become aware of it as the medications our kids take are often those that pose a risk.

    This is an episode of Mystery Diagnosis that someone posted on YouTube: http://www.youtube.com/watch?v=OcUSloCcIik the first section describes SJSi in a todler. It gives an idea of ho dangerous this is.

    As always, I am NOT against medications but am for informed consent.
     
  2. GoingNorth

    GoingNorth Crazy Cat Lady

    My late husband had SJS as the result of a reaction to chemotherapy. It was horrific. He had to be treated on a burn ward. He lived through it after three weeks in the hospital, but was left with scarring on his torso and arms and legs. Luckily, his eyes were not affected badly and he didn't lose any vision as a result.

    In his case it started with what looked to be a bad sunburn. It then developed into blisters and raw patches. His face and eyes swelled up. They had to remove the dead skin from some parts of his chest and limbs and were talking about doing grafting but didn't have to.

    I don't know what the tx is nowadays as this was nearly 20 years ago, but at that time it was mostly supportive until he either got over it or didn't.

    He said the chemo was worth it as bought him a long remission.

    I'm afraid of SJS as I take NSAIDS for arthritis and that can be a side effect.

    The key to survival seems to be recognizing it early and starting treatment. The big killers are infection and organ failure.
     
Loading...